THE PECULIAR CASE OF THE CHILD WHO COULDN’T STOP SMILING

One morning, a schoolgirl was brought to the rooms by several teachers from a local school, whispering amongst themselves about her being bewitched.

Without any warning, ten-year-old Sindiswa Dama behaved very oddly and out of character. She started making faces, sticking out her tongue, smiling and grimacing at the other children, frightening them. When the teacher asked her to stop fooling around, she replied that something or someone had taken over her body. It was like she was controlled by a mean and merciless puppeteer. The harder she tried to stop the movements, the worse it got, and added to her distress, it was very painful. When she started crying uncontrollably, the teacher realized she was telling the truth, and she too was spooked.

One glance at Sindiswa’s face ruled out a prank. She looked like a grotesque caricature, a miniature joker with a fixed, wide smile, literally from ear to ear. It was a bizarre sight, because the smile was incongruent with the frightened look in her eyes and the tears rolling down her face. Unfortunately her parents weren’t with her immediately to get a history. But the teachers knew she was on antibiotics for a chest infection.

I immediately tried to reassure her, and told her that we would likely help her with her problem. It would take a little time. I gave her something for pain in the meantime and reassured her that it was not an evil spirit or witchcraft. I have seen this before, but never quite with this presentation. When the parents arrived and gave us information, we discovered that she had indeed been on Maxalon, a drug for nausea, which is known to cause something called tardive dyskinesia, a serious movement disorder which presents with stiff jerky movements of the face and body.

Luckily, there is a drug called Biperidon, which has always, in my experience, been effective. We gave her the relevant dose, and in 15 minutes her face relaxed, and the grimace turned into a smile. We watched her eat a meal, and the family left, reassured and happy with the outcome. We all breathed a sigh of relief, because it had been quite emotionally exhausting dealing with everyone concerned.

However, sometimes, things don’t work out as hoped for. Unfortunately, within one hour, she was back, her tear-stained face contorting furiously, and added to that, a rising hysteria now with her and her parents. Her father was suggesting they go elsewhere, because clearly, we hadn’t helped, and I didn’t know what I was doing. Perhaps it was witchcraft, after all. I tried my best to keep them calm, we repeated the dose of Biperidone, and again, the symptoms disappeared soon afterwards. Again, we watched her for another hour, and they left again. We held our breaths.

Thankfully, this time, that was the end of the story. I phoned for a few days to check up on her, and she remained well, without any strange movements. The parents were advised to get a medical bracelet stating she could not take antiemetic drugs in future, so hopefully she’ll never experience that again.

I reflected afterwards about faith-based beliefs. I am someone who anchors my thoughts and beliefs in facts and science. If I cannot understand something, then, I reason, it is because there are factors I am not aware of, or are not yet known. However, I did see, that day, that without the knowledge I am privileged to possess, anyone could believe it was witchcraft.